Jump to content

Grubb, 2001 Syncope due to autonomic insufficiency syndromes associated with orthostatic intolerance.


westcoast
 Share

Recommended Posts

Rom J Intern Med. 2000-2001;38-39:3-19.

Syncope due to autonomic insufficiency syndromes associated with orthostatic intolerance.

Grubb B1, Dan GA.

 

Abstract (only) at http://www.ncbi.nlm.nih.gov/pubmed/15529568

Recurrent syncope may be either a sign or a symptom and may occur due to a wide variety of very different causes. Extensive investigations into the nature of this disorder soon uncovered that it represents only one aspect of a broad, heterogenous group of disturbances of the autonomic nervous system (ANS) that can result in hypotension, orthostatic intolerance, and often syncope.

 

Disorders of orthostatic regulation may be subgrouped into both primary and secondary forms. In primary autonomic failure syndromes, as opposed to the intermittent periods of hypotension seen in the reflex syncopes, patients could develop orthostatic intolerance due to a failure of the ANS to function under normal circumstances. Chronic autonomic insufficiency has two entities: Pure Autonomic Failure (PAF) and Multiple System Atrophy (MSA).

 

Over the last several years, it has become apparent that a milder form of autonomic insufficiency occurs that is now referred to as the Postural Orthostatic Tachycardia Syndrome (POTS). The secondary forms of autonomic failure occur in association with a particular disease process. One of the most important things to remember are the vast number of pharmacologic agents that may either cause or worsen orthostatic hypotension. The principal feature that all of these conditions share is that normal cardiovascular regulation is disturbed resulting in postural hypotension.

 

The comerstone of evaluation is a detailed history and physical examination. One of the physician's most important tasks is to identify whether hypotensive syncope is primary or secondary in nature, and to determine if there are any potentially reversible causes (i.e., drugs, anemia, volume depletion). It is equally important to educate the patient. Nonpharmacologic therapies are useful. Pharmacotherapy should be used cautiously in selected cases.

 

"One of the most important things to remember are the vast number of pharmacologic agents that may either cause or worsen orthostatic hypotension" is what caught my eye.

 

This was also refreshing: "One of the physician's most important tasks is to identify whether hypotensive syncope is primary or secondary in nature, and to determine if there are any potentially reversible causes (i.e., drugs, anemia, volume depletion). It is equally important to educate the patient. Nonpharmacologic therapies are useful. Pharmacotherapy should be used cautiously in selected cases."

 

Finally, I wonder if "autonomic insufficiency syndromes" relates to autonomic dysfunction and AD use. Here's something that ties the latter two together, with a focus on SNRIs. Sorry I don't have time to post it properly right now. Feel free to if you find it interesting and we don't already have it.

 

Autonomy of autonomic dysfunction in major depression.

Koschke M1, Boettger MK, Schulz S, Berger S, Terhaar J, Voss A, Yeragani VK, Bär KJ.

http://www.ncbi.nlm.nih.gov/pubmed/19779146
 

 

2009: Cancer hospital said I had adjustment disorder because I thought they were doing it wrong. Their headshrinker prescribed Effexor, and my life set on a new course. I didn't know what was ahead, like a passenger on Disneyland's Matterhorn, smiling and waving as it climbs...clink, clink, clink.

2010: Post surgical accidental Effexor discontinuation by nurses, masked by intravenous Dilaudid. (The car is balanced at the top of the track.) I get home, pop a Vicodin, and ...

Whooosh...down, down, down, down, down...goes the trajectory of my life, up goes my mood and tendency to think everything is a good idea.
2012: After the bipolar jig was up, now a walking bag of unrelated symptoms, I went crazy on Daytrana (the Ritalin skin patch by Noven), because ADHD was a perfect fit for a bag of unrelated symptoms. I was prescribed Effexor for the nervousness of it, and things got neurological. An EEG showed enough activity to warrant an epilepsy diagnosis rather than non-epileptic ("psychogenic") seizures.

:o 2013-2014: Quit everything and got worse. I probably went through DAWS: dopamine agonist withdrawal syndrome. I drank to not feel, but I felt a lot: dread, fear, regret, grief: an utter sense of total loss of everything worth breathing about, for almost two years.

I was not suicidal but I wanted to be dead, at least dead to the experience of my own brain and body.

2015: I  began to recover after adding virgin coconut oil and organic grass-fed fed butter to a cup of instant coffee in the morning.

I did it hoping for mental acuity and better memory. After ten days of that, I was much better, mood-wise. Approximately neutral.

And, I experienced drowsiness. I could sleep. Not exactly happy, I did 30 days on Wellbutrin, because it had done me no harm in the past. 

I don't have the DAWS mood or state of mind. It never feel like doing anything if it means standing up.

In fact, I don't especially like moving. I'm a brain with a beanbag body.   :unsure:

Link to comment
Share on other sites

  • Administrator

Thanks for posting an interesting paper in the Journals format.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

  • 2 years later...

I've had a few episodes of post-micturition syncope (after urinating) in the last 2 months after a year of extreme stress, more weight loss, very low blood pressure.  Prior to this, I've tended toward vasovagal and diaphoretic reactions (since a teen) and dysautonomia since Pristiq sloppy taper in 2011. Usually POTS-like, but have gone in all directions. A few times this happened after eating a banana, so I'm GUESSING that potassium may involved.  

 

A doctor did one cortisol blood level in the afternoon and dx Addison's... again. RXd fludrocortisone which triggered the cortisol awakening response badly...again. Potassium levels were in range.

 

Will I ever learn to not mess with the adrenals?  

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy